Akathisia Help

Magnesium! I don’t know the science behind it. I couldn’t find any studies related to magnesium and akathisia. In all my internet searches no medical professionals mentioned it. My psychiatrist never heard of it and pretty much said he gave up, go talk to a fucking therapist, asshole. It only popped up once on Google and it was just some random guy saying it works so I discounted it. Finally I got so desperate after a 48 hour stretch of intense akathesia pain and non stop walking, I was afraid to take one more dose of my anti-psychotic. I did one more search and typed, “magnesium” and “akathisia” into the bar and apparently millions of ordinary people know about it. But all they said was different variations of “it works.” I still didn’t believe it because nobody gave any details. Nothing on about how many milligrams, how many times a day to take it, how long it takes to start working. Nothing.

Again, so desperate, on the fourth of July at 9am in the pouring rain I rode my bike down to Walmart and bought some for less than 10 bucks and no prescription. I got home and took the 600 mg dose indicated on the label right away. I was still scared to take my medication because everyone said plain magnesium and all I could find was slow release magnesium chloride. Plus I still didn’t believe it could be so simple. Finally at midnight I took a dose and waited the 2 hours for my calves to tighten up telling me the pain and uncontrollable movement was going to start soon. Not a twinge. 3 hours, nothing. 4 hours, nothing. I fell asleep and woke up, still no symptoms of akathisia! Oh my god, it fucking works!

I took another dose of Latuda at midnight Tuesday and a couple hours later I got the feeling in my legs and thought, I knew it was too good to be true. But a couple of hours later the pain faded away. The shortest time since the akathisia became apparent a few months ago. Wednesday night, same thing. I was jubilant! I could handle this. I was so excited I ordered big bottle of 200, 500mg tablets of plain magnesium and another bottle of the same SlowMag, magnesium chloride just in case.

I’ve been all fucked up for the past month since the last time I talked to my doctor he told me, “Your medications are making you worse, it’s called a paradoxical reaction, it means your medications have the opposite…” I interjected immediately all pissed off and started, “What the fuck…” I wanted to tell him, no shit I figured that out last December, I just didn’t know it was a thing with a name and you all know about it and it only happens to me. He interrupted me immediately, asked if I wanted therapy, I said I don’t know and he said call the office and make an appointment for 2 weeks. I hung up and thought, what the fuck is going to change in 2 weeks? He didn’t make any changes and never mentioned the akathisia. I was just too stunned to notice.

I was like I need some time to think about this and made an appointment for a month. After that I was sleeping about 2 hours a night, waking up at 1am and it was a 5 hour long battle with myself to talk myself into taking the medication and finally I would take it and be so worked up I would need an anxiety med but he had me so messed up I was afraid to take that even though I knew it helped at least a little. It would be a half hour process of me wondering what med to I take for what symptoms when he just told me everything had opposite effect. Was I supposed to smoke some crack to calm down? By the time I took the med I had so much anxiety nothing was going to work. Then a day of akathisia, the next day no med because I couldn’t take the horror.

Every day I was thinking, why was I spending so much time and energy and effort and stress and anxiety trying to figure out a way to tolerate a med that caused the akathisia and he just told me is making me worse? He is going to call tomorrow and I am going to tell him about the magnesium and now I am able to take enough latuda to safely taper off and that is what I want to do. I have no idea what he will say but the protocol for akathisia is to get you off the med that causes it.

I don’t know if magnesium will work the same for everyone but it has been working better each day for the past ten days and I had to tell someone. It is safe, your body needs it anyway and the only side effect is I’m less thirsty and I have to be conscious to make sure I drink enough water during the day. Oh no, I might get slightly dehydrated! It is a million times better than anything my doctor tried. Phew!

Special Effects

Overflowing pill container

I was up to 260lbs. My MD had me on cholesterol medication, blood pressure meds and was talking about treating me for diabetes if my blood sugar got any higher. That last one did it for me. I could barely take care of my mental health meds. Never mind checking my blood and injecting myself with insulin however many times per day. I knew from the black box warning that my Zyprexa was causing all these health problems but I wanted to stay with it because it was the most effective drug for my mental health at the time.

Instead I tried going to the gym. I was very disciplined and went 5 days a week for at least 2 hours at a time. My MD even sent me to a nutritionist to see if it was my diet. When I told her what I eat each day, she said, “Wow! You’re hardcore.” She didn’t have any suggestions on how to change my diet because I was already more strict than recommended.

After 6 months of the gym and dieting (still not losing weight), my MD said I was one visit away from insulin. I went to my psychiatrist and asked to switch medications. His response was, “Well, you don’t have diabetes yet.” He was an asshole. So I decided to stop all my medications at once. That would show him. I ended up in the hospital a month later. That got him to switch me to Latuda. In the first month I lost 30lbs even though I went back to my normal diet and no longer went to the gym. I quickly got down to 200lbs without really trying. Still overweight at 5’10” but manageable.

My first experience with major side effects was when they put me on Risperidone. It was a great drug. I could think what used to be disturbing thoughts but now I was disconnected from them and didn’t get the fear and paranoia that went with them. After a few months I got an unmentionable side effect but I’ll mention it here. It made me impotent. There was no way I was 28 and going to spend the rest of my life not having sex. So I immediately stopped and again ended up in the hospital. (I really need to stop doing that). But I’d rather be crazy and have sex than the other way around.

Geodon was the worst but I was too messed up to realize it at the time. It was when I first went on disability. I kept telling my psychiatrist it wasn’t working so he kept upping the dosage. Eventually I was way over the recommended maximum. He didn’t understand it was the medication that wasn’t working, it wasn’t the dosage. I moved to a new doctor and got off the Geodon. That is when I realized I was also experiencing symptoms of Tardive dyskinesia. I found out when I went to the local convenience store and the woman behind the counter asked me if I was feeling better. I asked her what she meant and she told me I used to shake so bad when she saw me. I was a little embarrassed that I hadn’t noticed. That drug also came with impotence so never again.

I’m surprised I haven’t had more side effects in my lifetime. At one point I was taking over 20 pills a day. I would tell people I had to shut up because every time I opened my mouth my doctor threw another pill in it. It was true.

Over the years I’ve gotten the amount of meds down to the minimum. I’m still on Latuda. It comes with the same weight gain, diabetes warning as Zyprexa but I have actually lost more weight. It doesn’t get rid of my symptoms but it makes it so I can do at least the minimum to take care of myself. I still have days where I can’t even function as a human but I am afraid of making any med changes. I don’t want to be a guinea pig for the latest and greatest. Maybe if I hear from another person of something that works better I will try it but I’m just happy to have my symptoms mellowed out some and no side effects. If they made a medication like Risperidone without the impotence, I would be right on it in a heartbeat. Has anyone taken a schizophrenia medication like that?